Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 45, NWS Columbia, SC

May 29, 20255 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2025, 5:17 PM EDT for 5 counties in South Carolina. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2025, 5:17 PM EDT (21:17 UTC)
Expired
May 29, 2025, 6:00 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:45 PM EDTTSTM WND DMG1 Wnw Camden, SCKershaw county dispatch reported trees downed on Kirkover Ln and Brook Drive. Time estimated by radar.
May 29, 5:45 PM EDTTSTM WND DMG3 Ese Camden, SCKershaw county dispatch reported trees down on Tickle Hill Rd at SC 34. Time estimated by radar.
May 29, 5:54 PM EDTTSTM WND DMG9 Ese Camden, SCKershaw county dispatch reported trees down on Williams Rd. Time estimated by radar.
May 29, 5:56 PM EDTTSTM WND DMG5 Nne Sesquicentennial, SCSC highway patrol reported roadway flooding on Summit Parkway at Ridge Trail Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS52 KCAE 292117
SVRCAE
SCC017-055-061-079-085-292200-
/O.NEW.KCAE.SV.W.0045.250529T2117Z-250529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
517 PM EDT Thu May 29 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lee County in central South Carolina...
  Central Calhoun County in central South Carolina...
  Northwestern Sumter County in central South Carolina...
  Eastern Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 600 PM EDT.

* At 517 PM EDT, severe thunderstorms were located along a line
  extending from Killian to near Eastover to near Brookdale, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Sumter, Forest Acres, Camden, Dentsville, Shaw Air Base,
  McEntire Air Base, Lake Wateree Dam, St. Matthews, Eastover,
  Lugoff, Oakland, Sesquicentennial State Park, Lake Carolina, Fort
  Jackson, Westville, Villages at Sandhill, Cassatt, Elgin, and
  Horrel Hill.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 74 and 115.
 Interstate 77 between mile markers 14 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 8040 3363 8082 3385 8078 3414 8102
      3426 8089 3427 8083 3432 8080 3449 8058
      3451 8052 3453 8054 3456 8050 3426 8027
TIME...MOT...LOC 2117Z 223DEG 40KT 3413 8091 3390 8073 3356 8085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FA
2 follow-up statements
344 
WWUS52 KCAE 292141
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
541 PM EDT Thu May 29 2025

SCC017-055-061-079-085-292200-
/O.CON.KCAE.SV.W.0045.000000T0000Z-250529T2200Z/
Lee SC-Calhoun SC-Sumter SC-Richland SC-Kershaw SC-
541 PM EDT Thu May 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN LEE...EAST CENTRAL CALHOUN...NORTHWESTERN SUMTER...
EASTERN RICHLAND AND KERSHAW COUNTIES...

At 541 PM EDT, severe thunderstorms were located along a line
extending from Lake Wateree Dam to 7 miles north of Oakland to 6
miles southwest of Poinsett State Park, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Sumter, Camden, Lake Wateree Dam, Shaw Air Base, Eastover,
Lugoff, Westville, Villages at Sandhill, Oakland, Cassatt, Elgin,
Lake Carolina, Sumter County Airport, Millwood, Poinsett State Park,
Goodale State Park, Lucknow, Cane Savannah, and Dalzell.

This includes Interstate 20 in South Carolina between mile markers 80
and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 8040 3367 8074 3396 8070 3419 8097
      3426 8089 3427 8083 3432 8080 3449 8058
      3451 8052 3453 8054 3456 8050 3426 8027
TIME...MOT...LOC 2141Z 223DEG 40KT 3432 8069 3409 8051 3375 8063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FA
061 
WWUS52 KCAE 292158
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
558 PM EDT Thu May 29 2025

SCC017-055-061-079-085-292207-
/O.EXP.KCAE.SV.W.0045.000000T0000Z-250529T2200Z/
Lee SC-Calhoun SC-Sumter SC-Richland SC-Kershaw SC-
558 PM EDT Thu May 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE...EAST
CENTRAL CALHOUN...NORTHWESTERN SUMTER...EASTERN RICHLAND AND KERSHAW
COUNTIES WILL EXPIRE AT 600 PM EDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy 
rain is still likely with these thunderstorms, causing some 
localized roadway flooding.

LAT...LON 3383 8040 3367 8074 3396 8070 3419 8097
      3426 8089 3427 8083 3432 8080 3449 8058
      3451 8052 3453 8054 3456 8050 3426 8027
TIME...MOT...LOC 2157Z 223DEG 40KT 3444 8055 3421 8037 3387 8049 

$$

FA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:34 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 29, 1:34 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
134 PM EDT Thu May 29 2025

.SYNOPSIS...
Temperatures returning to more seasonal values for rest of the week.
Showers and stronger storms possible this afternoon and again
Friday, followed by a return to drier weather through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Scattered strong to severe thunderstorms this afternoon and
  evening, particularly in the southern/Eastern Midlands and
  CSRA.

An active afternoon and evening looks to be on tap across a good
portion of the forecast area. A period of strong to severe
thunderstorms, along with a heavy rainfall threat, is poised to
move through the CSRA and the southern/eastern Midlands this
afternoon and into the evening hours. Some breaks in the cloud
cover across those areas have allow instability to increase
early this afternoon. Regional radars showing a MCV moving up
through south-central Ga, with most guidance showing activity
ahead of it increasing in coverage and intensifying as it moves
into the CSRA. Additional development across the eastern
Midlands and into the coastal plains will also occur in advance
of this MCV. Strong to damaging winds, and even an isolated
tornado, will become possible as the afternoon progresses. SPC
maintains a Slight Risk in that area, with the remainder of the
forecast area in a Marginal Risk.  In addition, with high pwat
values, these storms will be capable of producing periods of
heavy rainfall as they move through, so there will be a threat
of flooding. Areas that are north of I-20 will have a lower
threat of seeing any severe storms, but periods of rainfall will
still occur through this evening at the very least.

Later tonight as the shortwave trough moves east, activity will
diminish, especially after midnight. Can not completely rule
out an isolated shower overnight, but majority of the period
after midnight should be dry. Overnight lows only fall into the
mid to upper 60s again.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Strong to severe thunderstorms expected as a front slides
  across the area Friday afternoon. There has been little change
  in the overall thinking for Friday, with the threat of
  damaging winds and an isolated tornado or two still in the
  cards.

The slow moving long wave trough will dig southeast down into
Appalachians throughout Friday morning, with an associated
prefrontal surface trough out ahead. This prefrontal trough will
be the focus for a line of afternoon convection that develops
and dives southeast out of the Upstate. HREF guidance continues
to be fairly consistent in developing a strong line of deep
convection by early afternoon within a robust CAPE-shear
environment; SCP and STP are both favorable for all hazards, but
given an expected linear convective mode, wind and tor are the
main threats at this time. There is some disagreement over the
extent of this convective line however in the HREF members, with
some showing a scattered-broken line and others, like the HRRR,
more organized and aggressive.

From a climatological standpoint, it is easy to side with the
more aggressive solutions given a lack of substantial 500-700mb
dry air which would inhibit convective growth, the 99th
percentile height falls and PWATs (over 1.8"), and 99th
percentile jet associated with this shortwave based on the
NAEFS. So, its fairly robust synoptic setup with notable
mesoscale favorability. Some morning stratus and low level
moisture could limit instability development, but at least
modest ML CAPE development is expected even in the coolest-
driest model solutions. Timing is consistent with the prefrontal
trough (since there will not be a strong cold pool in place
until early afternoon), moving into the western Midlands around
1-3pm, central Midlands-CSRA 2-4 pm, and eastern Midlands 3-6pm.

A Slight Risk continues for the entire area, again for damaging
winds but given the high 0-3km CAPE and 0-3km shear in the
afternoon, a couple QLCS mesovortice-style tornadoes are
possible.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Message(s):

- Drier and calmer conditions expected in the extended with near
  average temperatures and limited rain chances into next week.

NAEFS and EC ensemble guidance is in good agreement that the
troughing over the eastern CONUS is slowly replaced by upper
riding into next week. PWAT's generally look to be near or
under 1" for much of the period and thus mostly dry conditions
are expected each day in the extended. NAEFS and EC EFI
highlight the lack of any anomalous weather through this period
with near average temps, heights, and moisture. The main chance
for low end PoPs appear to be late Sunday and into Monday as
guidance has picked up on a potential shortwave rounding the
base of the upper trough before it departs. After this, strong
ridging and surface high pressure slide into the region,
maintaining the expected mostly dry conditions. Temperatures
over the weekend stick to near average, but may rise to just
above average into early next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A mixture of mid and upper level cloudiness will continue
through much of the taf period at all locations. A strong
shortwave will move into the forecast region this afternoon,
with periods of rainfall and strong to possibly severe
thunderstorms possible at all locations. Most areas will see
VCTS around the start of the 18z taf period, with several hours
of needing a tempo group for periods of TSRA impacting each
terminal through the early evening hours at the very least.
Outside of any storms, vfr conditions expected into this
evening, with mvfr or lower conditions possible in
thunderstorms. By 04z all activity should be east of all taf
locations, so will remove mention of vcts/vcsh by then. A
return of mvfr/ifr conditions then possible as the rainfall
exits, with ceilings lowering to mvfr around 02z, then into ifr
after 04z at many locations. Improvement back to vfr after 15z
on Friday ahead of the next line of convection that will be
possible by Friday afternoon.

EXTENDED AVIATION OUTLOOK...Chances of diurnal showers and
thunderstorms through Friday with the potential for periodic
restrictions. VFR expected this weekend into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...

In the hours before

Local storm report, May 29, 4:04 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
404 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             3 SSE Cameron           33.52N 80.70W
05/29/2025  E1.00 Inch       Orangeburg         SC   Emergency Mngr

            EM relayed a quarter sized hail report near
            Grambling Road and Sleepy Hollow Road.

&&

MG
Local storm report, May 29, 4:05 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
405 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Flood            1 NNW Evans             33.52N 82.15W
05/29/2025                   Columbia           GA   Emergency Mngr

            Columbia county EM reported water rising in
            the yard of a residence approaching the
            home.

&&

HC
Local storm report, May 29, 4:07 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
407 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Flood            3 NNW Martinez          33.56N 82.11W
05/29/2025                   Columbia           GA   Emergency Mngr

            Columbia County EM reported water over the
            road on Furys Ferry Rd near Southern Pines
            Drive at Jones Creek.

&&

HC
Local storm report, May 29, 4:32 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
432 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     6 S Summit              33.84N 81.41W
05/29/2025                   Lexington          SC   Trained Spotter

            Trained spotter reported trees down near
            mile marker 42 mile marker on I-20.
            Estimated wind speeds to 60 mph near that
            location as well.

&&

MG
Special weather statement, May 29, 4:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Thu May 29 2025

SCZ027-028-030-031-035-037-038-041-135>137-292115-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Richland SC-Sumter SC-Northwestern Orangeburg SC-
440 PM EDT Thu May 29 2025

...A strong thunderstorm will impact portions of Calhoun, western
Clarendon, northeastern Barnwell, northwestern Bamberg, southeastern
Lexington, southwestern Sumter, eastern Aiken, northwestern
Orangeburg and southeastern Richland Counties through 515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Denmark, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Denmark, Brookdale, Blackville, St. Matthews, Claflin
College, South Carolina State University, Orangeburg County Airport,
Barnwell State Park, Edisto Gardens, North, Springfield, Cameron,
Neeses, Norway, Woodford, Cordova, Livingston, Rimini, and Fort
Motte.

This includes Interstate 26 between mile markers 130 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 8127 3333 8137 3364 8127 3388 8064
      3361 8042
TIME...MOT...LOC 2039Z 235DEG 49KT 3349 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, May 29, 4:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Thu May 29 2025

SCZ035-041-136-137-292115-
Central Orangeburg SC-Barnwell SC-Southeastern Orangeburg SC-
Bamberg SC-
449 PM EDT Thu May 29 2025

...A strong thunderstorm will impact portions of southeastern
Barnwell, northern Bamberg and south central Orangeburg Counties
through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barnwell, Bamberg, Denmark, Hilda, Rowesville, Snelling, Olar, Kline,
Cordova, Cope, Govan, Bamberg County Airport, and Barnwell County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 8143 3321 8151 3346 8089 3329 8079
      3311 8127 3311 8136
TIME...MOT...LOC 2049Z 238DEG 42KT 3320 8134

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:35 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick12 min
May 29, 2:47 PM EDTFlash Flood WarningCAEEdgefield, McCormick103 min
May 29, 3:23 PM EDTSpecial Weather StatementCAERichland52 min
May 29, 3:25 PM EDTSpecial Weather StatementCAEMcCormick35 min
May 29, 3:25 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg50 min
May 29, 3:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg31 min
May 29, 3:40 PM EDTSpecial Weather StatementCAEBarnwell35 min
May 29, 3:56 PM EDTSpecial Weather StatementCAESumter49 min
May 29, 3:57 PM EDTSpecial Weather StatementCAELexington33 min
May 29, 4:04 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington, Orangeburg41 min
May 29, 4:28 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
May 29, 4:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Richland52 min
May 29, 4:40 PM EDTSpecial Weather StatementCAECalhoun35 min
May 29, 4:49 PM EDTSpecial Weather StatementCAEBamberg26 min
May 29, 4:51 PM EDTAreal Flood AdvisoryCAELexington, Richland114 min
May 29, 5:24 PM EDTFlash Flood WarningCAERichland, Sumter2 hr
May 29, 5:43 PM EDTSpecial Weather StatementCAEChesterfield47 min
May 29, 5:50 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Richland3 hr
May 29, 5:58 PM EDTAreal Flood AdvisoryCAEChesterfield3 hr
May 29, 6:29 PM EDTSpecial Weather StatementCAEClarendon31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.